MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Codes Difficult to Remove (1528); Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported to cook that during an endovascular aortic repair (evar) difficulty was experienced while advancing the grey positioner to recapture the top cap of a cook zenith flex aaa endovascular graft bifurcated main body.The patient had aneurysm neck anatomy that was described as "parallel." the angulation of the aneurysm neck relative to the suprarenal aorta was approximately 15 degrees.The angulation of the aneurysm neck relative to the long axis of the abdominal aortic aneurysm (aaa) was approximately 20 degrees.There was no significant tortuosity of the distal aorta, iliac arteries and/or femoral arteries.The patient underwent evar on (b)(6) 2023.No part of the procedure was performed off-label or out of the patient selection criteria.The graft was not altered in any way prior to implant.The delivery system was rotated together as per the instructions for use (ifu).The proximal/top stent trigger wire as well as the distal/ipsilateral limb trigger wire were released prior to advancement of the top cap of the zenith flex aaa endovascular graft bifurcated main body.The deployment sequence required recapturing the top cap by advancing the grey positioner.During the advancement of the grey positioner, the surgeon felt resistance.The surgeon paused and put further pressure on the grey positioner.The grey positioner then advanced forward.It was also reported that there was difficulty removing the top cap.Two iliac limb extensions were also placed during the procedure.Ballooning was performed in the proximal and distal seal zones and graft overlap areas using a cook coda balloon.An inflation device was not used to inflate the cook coda balloon.The patient required follow up computed tomography angiogram (cta) scan one day after implant.The cta showed a small amount of contrast in the aneurysm sac.The physician theorized that the grey positioner got stuck on the interior of the graft during the procedure and may have caused a hole in the graft.However, imaging completed has not confirmed a hole in the graft.The issue was not resolved after the completion of the cta.It is unknown if the patient was prescribed any antiplatelet or anticoagulant medication prior to or after the placement of the grafts.Other devices used in the procedure included standard wires and catheters.Additional information regarding the event and patient outcome has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on 12dec2023, it was reported that there was no evidence of an endoleak on the patient's one-month scan.As the endoleak had resolved, there are no additional procedures planned for this patient.
 
Event or Problem Description
Additional information was provided on 22nov2023.The physician indicated that they are going to get a one month scan before proceeding with treatment for the potential endoleak.The physician indicated potential endoleak might still be a type 2 endoleak.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Correction: h6 - annex a, annex g investigation ¿ evaluation cook was informed of an incident involving a zenith flex aaa endovascular graft bifurcated main body.The patient had an endovascular repair of a aaa on (b)(6) 2023.The graft was deployed correctly in the abdominal aorta.When attempting to advance the grey positioner to capture the top cap, the surgeon encountered resistance.At that point the surgeon paused and put further pressure on the grey positioner and was then able to advance it forward.It is unknown if the patient had any pre-existing conditions or comorbidities in addition to the aaa.According to the facility the shape of the neck anatomy was described as ¿parallel.¿ the angulation of the aneurysm neck relative to the suprarenal aorta was essentially straight, and approximately 15 degrees.The angulation of the aneurysm neck relative to the long axis of the aaa was approximately 20 degrees.There was no significant tortuosity of the distal aorta, iliac arteries and/or femoral arteries.The wire guide was extended just distal to the aortic arch.The proximal/top stent trigger wire was released prior to advancement of the top cap.The distal/ipsilateral limb trigger wire was also released prior to advancement of the top cap.The delivery system was rotated together as per the ifu.An endoleak was noted on the cta (computed tomography angio) scan.The physician decided to get a one-month scan before deciding on any treatment of the endoleak.The site confirmed on the one-month scan the endoleak had resolved.Therefore, no additional procedures were planned.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control procedures, specifications, manufacturing instructions (mi), and instructions for use (ifu) of the complaint device were conducted during the investigation.The complaint device was not returned for investigation; therefore, no physical examination could be conducted.However, medical imaging was provided by the customer for expert review.The complaint of a type ia or type iiib endoleak is not confirmed.A type ii endoleak involving multiple arteries is confirmed.Although what resisted grey positioner advancement cannot be determined, the second mainbody stent would have been exposed to the grey positioner.Because the exposed location was where a type iii endoleak was suspected, if the grey positioner had caught the graft, it was the most probable location.As recommend by the ifu, fluoroscopic observation during any manipulation would have revealed significant contact before graft displacement or damage.The second mainbody stent¿s exposure was accentuated by the oversizing chosen to seal the inverted funnel neck and possibly accentuated by proximal trigger wire removal prior to top cap advancement.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot and the related subassembly lots revealed no relevant non-conformances.A database search did not identify any other complaints associated with the reported device lot.Cook also reviewed product labeling.The product ifu, t_zaaaf_rev5 ¿zenith flex aaa endovascular graft with the z-trak introduction system¿ provides the following information to the user related to the reported failure mode: "2 indications for use the zenith flex aaa endovascular graft with the z-trak introduction system is indicated for the endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms having morphology suitable for endovascular repair, including: adequate iliac/femoral access compatible with the required introduction systems.Non-aneurysmal infernal aortic segment (neck) proximal to the aneurysm: with a length of at least 15 mm with a diameter measured outer wall to outer wall of no greater than 32 mm and no less than 18mm, with an angle less than 60 degrees relative to the long axis of the aneurysm, and with an angle less than 45 degrees relative to the axis of the suprarenal aorta.Iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) 4 warnings and precautions 4.2 patient selection, treatment and follow-up the zenith flex aaa endovascular graft is designed to treat aortic neck diameters no smaller than 18 mm and no larger than 32 mm.The zenith flex aaa endovascular graft is designed to treat proximal aortic necks (distal to the lowest renal artery) of at least 15 mm in length.Iliac artery distal fixation site greater than 10 mm in length and 7.5 - 20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.Key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15 mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.4.4 device selection strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.Diameters utilizing ct, diameter measurements should be determined from the outer wall to outer wall vessel diameter (not lumen measurement) to help with proper device sizing and device selection.The contrast-enhanced spiral ct scan must start 1 cm superior to the celiac axis and continue through the femoral heads at an axial thickness slice of 3 mm or less.4.5 implant procedure do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.To avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all of the components of the system together (from outer sheath to inner cannula) do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance: vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.Fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft, and desired procedural outcome.5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: aortic damage, including perforation, dissection, bleeding, rupture and death endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion 7 patient selection and treatment 7.1 individualization of treatment the risks and benefits should be carefully considered for each patient before use of the zenith flex aaa endovascular graft.Additional considerations for patient selection include but are not limited to: co-morbidities (e.G, cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity) patient's anatomical suitability for endovascular repair non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: with a length of at least 15 mm, with a diameter measured outer wall to outer wall of no greater than 32 mm and no less than 18 mm, with an angle less than 60 degrees relative to the long axis of the aneurysm, and with an angle less than 45 degrees relative to the axis of the suprarenal aorta iliac artery distal fixation site greater than 10 mm in length and 7.5 to 20 mm in diameter (measured outer wall to outer wall) freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft the final treatment decision is at the discretion of the physician and patient.10.2 inspection prior to use inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook, prior to use, verify correct devices (quantity and size) have been supplied for the patient by matching the device to the order prescribed by the physician for that patient.Pre-implant determinants verify from pre-implant planning that the correct device has been selected.Determinants include: 1.Femoral artery selection for introduction of the main body system (i.E., define respective contralateral and ipsilateral iliac arteries).2.Angulation of aortic neck, aneurysm, and iliac arteries.3.Quality of the aortic neck.4.Diameters of infrarenal aortic neck and distal iliac arteries.5.Distance from renal arteries to the aortic bifurcation.6.Length from the aortic bifurcation to the internal iliac arteries/attachment site(s).7.Aneurysm(s) extending into the iliac arteries may require special consideration in selecting a suitable graft/artery interface site.8.Consider the degree of vascular calcification 10.5 device sizing guidelines table 10.5.1 main body graft sizing guide intetended aortic main body overall length to contralateral limb/ introducer vessel diameter (mm) diameter (mm) overall length to ipsilateral limb (mm) sheath (fr) 25-26 30 82/112, 96/126, 111/141, 125/155, 140/170 20 11 directions for use anatomical requirements iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and accessories.Arterial conduit techniques may be required.Proximal aortic neck lengths should be a minimum of 15 mm with a diameter measured outer wall to outer wall of 18-32 mm.Iliac artery distal fixation site should be greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall)." evidence provided by the complaint facility, device failure analysis, device history record, complaint history, and manufacturing documents suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Based on the information provided, expert review of medical imaging provided by the facility, and the results of our investigation, cook could not determine a definitive cause for the failure.However, it is possible the gray positioner got caught in the graft due to the step-off created by oversizing chosen to seal the inverted funnel neck.The site indicated the gray positioner may have got caught in the graft causing a possible hole.The image review did not confirm a type 3b endoleak but instead confirmed a type 2 endoleak.The site stated there were no endoleaks found at the one-month follow-up.A type 2 endoleak is associated with patient anatomy and is unrelated to the device.The image reviewer noted the aneurysm neck maximal diameter flared from 24.4mm to 28.4mm over the first 15mm.The 15% oversizing was consistent with an inverted funnel rather than a cylindrical neck.The sealing stent was accordingly flared.The neck dilation continued to the aneurysm.The third stent of the 30mm diameter mainbody flared into the aneurysm sac.This resulted in a step-off that could be caught in the grey positioner during top cap docking.The step-off was accentuated by crowding of the posterior mainbody stent segment.This conformation would have been enhanced by the distal trigger wire release before top cap.Interoperative imaging was not provided for review.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key18149072
Report Number1820334-2023-01575
Device Sequence Number14956080
Product Code MIH
UDI-Device Identifier10827002484235
UDI-Public(01)10827002484235(17)250824(10)15626405
Combination Product (Y/N)N
Initial Reporter StateVT
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/24/2025
Device Model NumberN/A
Device Catalogue NumberTFFB-30-96-ZT
Device Lot Number15626405
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/13/2023
Supplement Date Received by Manufacturer11/22/2023
12/12/2023
03/27/2024
Initial Report FDA Received Date11/16/2023
Supplement Report FDA Received Date12/08/2023
12/18/2023
04/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/24/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale